Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 21, 2023, 9:41 AM CDT for Newton County, Missouri. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 9:41 AM CDT (14:41 UTC)
- Expired
- Jul 21, 2023, 11:30 AM CDT
- In force
- 109 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Newton County, MO
The radar
The Springfield radar (KSGF), 114 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WGUS53 KSGF 211441
FFWSGF
MOC145-211645-
/O.NEW.KSGF.FF.W.0039.230721T1441Z-230721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
941 AM CDT Fri Jul 21 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southwestern Newton County in southwestern Missouri...
* Until 1145 AM CDT.
* At 941 AM CDT, Emergency management reported flash flooding in
Seneca. Between 2 and 3 inches of rain have fallen.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Seneca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3679 9461 3686 9462 3687 9458 3686 9454
3683 9453 3681 9454 3680 9458
FLASH FLOOD...OBSERVED
$$
MMT1 follow-up statement
745
WGUS73 KSGF 211630
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1130 AM CDT Fri Jul 21 2023
MOC145-211640-
/O.CAN.KSGF.FF.W.0039.000000T0000Z-230721T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton MO-
1130 AM CDT Fri Jul 21 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN NEWTON COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3679 9461 3686 9462 3687 9458 3686 9454
3683 9453 3681 9454 3680 9458
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:09 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 21, 6:09 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Springfield MO 609 AM CDT Fri Jul 21 2023 Key Messages: 1. Showers and thunderstorms possible today...mainly during the morning and early afternoon. 2. Cooler today. 3. Above normal temperatures and mostly dry conditions likely next week. .SHORT TERM...(Today and tonight) Issued at 230 AM CDT Fri Jul 21 2023 Another thunderstorm complex has developed in the high plains and was currently pushing out of western Kansas into south central KS and northwest OK. A frontal boundary has pushed into northern Arkansas and has shifted the best moisture and instability further south. We are expecting the main strong to severe portion of the MCS to track south of the forecast area along the instability gradient, however we will maintain our pops through the morning (30-60%) into the early afternoon with the higher pops to the south. The main thunder chances will also be in the south. Not expecting much of a severe or flooding risk. The clouds and precipitation, along with the air mass behind the front will keep temperatures cooler today, with highs in the upper 70s to around 80. Dry conditions and clearing is expected tonight with temperatures from the mid 50s to around 60 for lows. .LONG TERM...(Saturday through Thursday) Issued at 230 AM CDT Fri Jul 21 2023 An amplified upper ridge will set up over the Rockies this weekend bringing northwest flow to the area. Embedded shortwave energy will move through the area late Saturday into Saturday night and could bring some scattered showers/thunderstorms to the area, though moisture and instability will be more limited than what we've had recently. The ridge will gradually begin to shift eastward late in the weekend into early next week which will bring generally dry conditions, with temperatures warming back into the mid to upper 90s by the middle of the week. NBM ensemble data seems to have a good handle on this with very small temperature differences, so confidence is pretty high for the warmup back into the mid to upper 90s. The ridge will become more flattened out by the end of the week, with the main jet energy remaining well to the north. Can't rule out some afternoon/evening convection, especially in the north and east which will be on the periphery of the ridge axis. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 606 AM CDT Fri Jul 21 2023 For the 12z TAFS, a thunderstorm complex was pushing into northeast OK and will move into southwest Missouri and northern Arkansas this morning. The main timeframe for convection will be between 14z and 19z and could have some MVFR conditions within the convection in addition to lightning. Thunderstorms should weaken as they move eastward across the area today. VFR conditions are expected this afternoon and tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Jul 21, 8:17 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 817 AM CDT Fri Jul 21 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221330- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 817 AM CDT Fri Jul 21 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Elevated excessive rainfall risk DISCUSSION... A storm complex will move across southeast Kansas and southern Missouri this morning. Some strong storms will be possible over far southern Missouri, which may have some wind gusts of 40 to 50 mph. Heavy rain will accompany the thunderstorms as well as frequent lightning across far southern Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms will be possible in central Missouri Saturday night into Sunday. Excessive heat returns by the middle of next week with heat indices rising to around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Special weather statement, Jul 21, 7:56 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Springfield MO
756 AM CDT Fri Jul 21 2023
KSZ101-MOZ088-093-101-211345-
Cherokee KS-Jasper MO-Newton MO-McDonald MO-
756 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of southeastern
Cherokee, Newton, McDonald and western Jasper Counties through 845 AM
CDT...
At 755 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Treece to near South West
City. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Joplin, Carthage, Neosho, Webb City, Big Sugar Creek State Park, Carl
Junction, Baxter Springs, Galena, Oronogo, Seneca, Granby, Anderson,
Carterville, Noel, Duquesne, Dodge, Goodman, Duenweg, South West City
and Diamond.
This includes the following highways...
Interstate 44 between mile markers 0 and 20.
Interstate 49 between mile markers 1 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9462 3700 9462 3700 9500 3703 9502
3736 9447 3736 9442 3671 9407 3650 9407
TIME...MOT...LOC 1255Z 247DEG 37KT 3704 9494 3656 9465
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RunnelsSpecial weather statement, Jul 21, 8:54 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
854 AM CDT Fri Jul 21 2023
MOZ094-102-211415-
Barry MO-Lawrence MO-
854 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Barry and southern
Lawrence Counties through 915 AM CDT...
At 851 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pierce City to Purdy to Seligman. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Verona around 910 AM CDT.
Aurora and Marionville around 915 AM CDT.
Western portions of Table Rock Lake around 915 AM CDT
Other locations impacted by these storms include Shell Knob, Arrow
Point, Wheelerville, Butterfield, Emerald Beach, Jenkins, Wayne,
Mcdowell, Pleasant Ridge and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near western portions of Table Rock Lake seek safe shelter
out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3706 9406 3708 9361 3683 9361 3681 9358
3650 9359 3650 9406
TIME...MOT...LOC 1351Z 274DEG 42KT 3697 9401 3683 9393 3654 9393
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RunnelsLocal storm report, Jul 21, 9:04 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
904 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM Tstm Wnd Gst 1 SSW Neosho 36.86N 94.37W
07/21/2023 E54 MPH Newton MO Emergency Mngr
Power is out in central Neosho.
&&
MMTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:56 AM CDT | Special Weather Statement | SGF | Jasper, McDonald, Newton | 49 min |
| Jul 21, 8:21 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 39 min |
| Jul 21, 8:54 AM CDT | Special Weather Statement | SGF | Barry | 21 min |
| Jul 21, 9:20 AM CDT | Areal Flood Advisory | SGF | Barry, McDonald, Newton | 2 hr |
| Jul 21, 10:33 AM CDT | Areal Flood Advisory | SGF | Ozark, Stone, Taney | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.